Question

Erectile Dysfunction Causes

Can having a stroke cause erectile dysfunction?

A Answers (2)

  • A stroke can certainly cause erectile dysfunction, by damaging the neurologic connection between the brain and the penis. Just like a stroke may cause, say, right arm weakness, it can in the same way cause erectile dysfunction. Sometimes erectile dysfunction may, in turn, indicate the potential of a future stroke. Erectile dysfunction essentially is a vascular disease where reduced blood flow is due to diseased blood vessels much in the same way a stroke can be caused.
  • AArthur Crowley, MD, Urology, answered
    Suffering from a stroke is rarely the direct cause of sexual dysfunction. Depression and/or stress can begin shortly after hospitalization as couples begin to face new challenges such as, filing insurance claims, follow-up doctor appointments, and keeping up with new medications. These new challenges, in addition to possible mental and physical disabilities brought on by the stroke, can change a couple’s interactions. The dynamics of sexual intimacy can change by problems such as aphasia (difficulty in speaking or understanding spoken or written language), hemiplegia (paralysis of one side of the body) or hemiparesis (weakness on one side to the body).
    Most men who report erectile dysfunction after a stroke regain function months later. However, a couple may continue to experience sexual dysfunction for years after a stroke. Some of the most common reasons are:
    • Decreased sex drive secondary to loss of self esteem or concerns about the future
    • Fear of another stroke (both stroke survivor and partner may become afraid of intimacy)
    • Lack of mobility (can hinder couples from achieving sexual positions)
    • Depression (can affect both the stroke survivor and the partner)
    • Damage to certain areas of the brain (rarely, sex hormones can be affected or loss of sensation in the genital area)
    To improve sexual life after a stroke it is important for couples to have open communication.   Alterations in sexual positions may be necessary. Speak with your health care provider and inquire if medications are causing a decrease in sexual drive. Sex therapy is sometimes required..
    Helpful? 2 people found this helpful.
Did You See?  Close
Can erectile dysfunction be caused by prescription medication?